Inside the SSRI bunker

2007-03-03_016

SSRI withdrawal is a notoriously variable thing. For most people, the symptoms vary from day to day, even hour to hour. This variability makes planning a day in withdrawal very difficult and leads to a general fear of the future and an inability to plan ahead because of anxiety about which “me” will show up tomorrow. Withdrawal also breeds a profound desire to withdraw from life and other people. It’s sometimes hard to deal with your own internal state, let alone social interactions.

It’s still important to try to push the boundaries of personal comfort during withdrawal. One of the strange aspects of withdrawal is that it’s very hard to tell when symptoms are improving. Often, the best way to gauge progress is during a social interaction. You may notice that today’s trip to the market didn’t produce as much stress as last week. Even though your internal state may feel the same, having a successful trip outside can show you subtle signs of progress. Getting out can also be a way to “make” progress happen. Powering through an encounter can provide confidence going forward.

Withdrawal is not just an emotional or intellectual problem, though. It’s also an imbalance of neurotransmitters. After having Serotonin levels managed artificially by the SSRI, it takes a while for the brain to find a new balance. serotonin is intimately involved in our emotional state. As much as we would like to believe that we can control our emotional state, our minds are much more complex than that. The mind has intellectual and instinctual elements. It’s important to heal both aspects during withdrawal. Just as you wouldn’t “walk off” a broken leg, you can’t push through some of the symptoms of withdrawal. The broken bone analogy is apt when discussing withdrawal. When recovering from a broken bone, it’s important to exercise to speed healing, but over doing it can actually set back recovery. The same applies to SSRI withdrawal. Pushing the emotional boundaries of withdrawal can speed healing and make for a stronger internal mental state. Likewise, pushing through social interactions that produce a lot of fear or stress can set back recovery.

It’s important to manage stress during withdrawal. It’s hard to apply general principles to it because each person’s tolerance to stress is different. An individual’s stress tolerance can change over time, too. Since withdrawal follows a chaotic pattern, it’s hard to manage. The only way to manage stress is to take it day by day, even interaction by interaction. You may reach your stress limit after one trip to the market. Tomorrow, though, you may be able to go to a movie theatre. Try to be flexible and only retreat when you feel you need to. Don’t hesitate to retreat a bit if you become overwhelmed, but also don’t hesitate to jump out there again.

9 Responses to “Inside the SSRI bunker”

  1. jazelle Says:

    I agree with much of what you say here, however, when in full discontinuance syndrome and not knowing you are, one could not do any of these things. It is a nightmare and left untreated, can cause suicide.

    • npanth Says:

      Yes, it can be very difficult to do anything when you’re at the bottom. A friend of mine called it “bunker mode” where all you can do is wait until something, anything, improves. This post is aimed more at people who have begun to engage again, but are uncertain and fearful of how those interactions will play out.

  2. Hope Says:

    dear James,

    Yes, this is very instructive and a great reminder one needs everyday, to live one day/moment at a time not stressing out more by the thought of withdrawal itself. It’s also nice to know its ok to step back when needed as I’m in such a stage tapering lexapro from 5mg to 2.75 now over the past 5 months. Sever headache is the main symptoms for me plus others all physical.

    Will continue reading the rset of your articles ans responses.

    Kind regards
    Yating

  3. CJ Says:

    Thank you so much for your blog. It is the only thing I’ve found on the internet that really discusses what getting off these dangerous drugs is like. I am one month completely off Zoloft, and still trying to manage my stress levels. Some days I am fine. Other days I am breaking up with my boyfriend and freaking out over email, projects, etc. I have found myself being a total shrew to such innocent bystanders as movie ticket-takers and gas station attendants. Horrible. I can’t wait to normalize …

  4. LilianG Says:

    Hi. 6 weeks ago I took my last dose of Citalopram. I had a two week taper from 30mg. 1 wk @ 20mg, 1 wk @ 10mg . I was then due to have a washout week before starting Sertraline. However, as I felt more ‘alive’ than I had done for years, I decided to stay off medication.
    I had also done some research on supplements eg omega3, vitamin D, and excercise etc.
    The first 2-3 says were fine.
    The next 10 days were horrendous….night sweats, insomnia, nausea, loose bowels, crying etc
    Then up to 5 weeks I felt really good.
    The last week or so,I feel the withdrawal symptoms are returning…night sweats, nausea, crying.
    But…..are these withdrawal effects or are my anxiety/depression returning.

    Do the waves and windows go on for months??

    Any comments would be appreciated.

    • Plog Poster Says:

      LillianG — You and I are on basically the same schedule. My last dose of Citalopram was about 5 weeks ago. I had been on antidepressants of various types (including Effexor) for 11 years. I was on Citalopram for most of that time, however. How long had you taken it? I am still suffering with acute symptoms and feel pretty discouraged. How are you doing? I am entertaining the possibility of reintroducing it in a smaller dose again. But I feel going through all of this all over again at some point. I would be so grateful for any help on this.

      • LillianG Says:

        Hi Plog Poster,
        I’m a bit ahead of you…it’s now just about 4 months since my last dose of Citalopram and I was on it for a minimum of 15 years. I have tried to come off it before a few times before and always ended up back on it within a couple of months.
        Don’t be discouraged..stick with it. It does get better…I still have waves of withdrawal symptoms…mainly crying and feeling overwhelmed with everything. But these waves are getting further apart and not lasting as long.
        In my original post I mentioned research on Omega3 etc. I came across a YouTube video by Prof. Steve Ilardi….’Depression is a disease of civilisation’…this was my moment of realisation that I needed to come off Citalopram and find another way of managing depression. Prof. Ilardi quotes his book ‘The Depression Cure’ which lays out a programme to do so without drugs. I bought the book and have followed it. I really believe that following this programme has enabled me to stay drug free for 4 months which is twice the amount of time I managed previously.
        Have a look at the video clip first.

        • Plog Poster Says:

          Dear Lillian,
          Thank you for your helpful and encouraging reply. How are you doing? I have not reinstated. I can’t say I feel like I am back on solid footing, but I’m not dead yet, either. I hope you are doing all right.

          One of my biggest struggles is damaged relationships as a result of my emotional intensity. I don’t know how to rebuild what is broken. Some of these people are aware cognitively that I am in “discontinuation,” but I don’t think they understand what really happens inside one’s mind and how desperate one feels.

          Anyway, thank you again.

          • Lillian G Says:

            Hi again Plog Poster
            Stick with it if you can. I saw my psychiatrist last week and as long as things continue…I am not going to go back on SSRI’s. He was very encouraging and said that despite the tearful episodes etc that I still have, I shouldn’t forget how far I’ve come and be proud of myself.

            It is very hard for those around us to know what is going on I our heads and to know how severe the discontinuation symptoms can be. I can’t offer advice on rebuilding relationships..I am very fortunate that I have a husband who has stuck with me for 40 years..through good and bad. I will keep you in my prayers.
            Keep trying one day at a time.
            Lillian


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: